Alert archive / New Jersey / Winter Weather Advisories in 2010

Winter Weather Advisory 27, NWS Philadelphia/Mount Holly

February 23, 2010Morris County, Warren County, New Jersey

NWS Philadelphia/Mount Holly issued this winter weather advisory at Feb 23, 2010, 3:30 PM EST for Morris County, Warren County, New Jersey. It took effect at Feb 23, 2010, 7:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2010, 3:30 PM EST (20:30 UTC)
In effect from
Feb 23, 2010, 7:00 PM EST
Expired
Feb 24, 2010, 6:44 AM EST
In force
12 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Morris County, NJ, Warren County, NJ

The radar

The Philadelphia radar (KDIX), 106 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2010-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2010-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
424 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Feb 23, 11:12 AM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Feb 23, 11:12 AM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1112 AM EST TUE FEB 23 2010

.SYNOPSIS...
LOW PRESSURE WELL OFF CAPE HATTERAS LATE THIS MORNING WILL LIFT
SLOWLY INTO SOUTHERN NEW ENGLAND BY WEDNESDAY NIGHT AND THEN
WEAKEN. ANOTHER LOW MAY DEVELOP OFF THE SOUTHEASTERN U.S. COAST ON
WEDNESDAY, THEN LIFT TO SOUTHERN NEW ENGLAND AND STALL BY THURSDAY
NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 11:00 AM, LOW PRESSURE WAS LOCATED WELL OF CAPE HATTERAS. THE
LOW WILL CONTINUE TO LIFT SLOWLY TO THE NORTHEAST THIS AFTERNOON.

AREAS OF RAIN AND DRIZZLE WILL CONTINUE TO SPREAD INTO OUR REGION
FROM THE SOUTH AND SOUTHEAST THIS AFTERNOON.

IN THE HIGHER ELEVATIONS OF THE POCONO REGION AND FAR NORTHERN NEW
JERSEY, TEMPERATURES REMAINED AT OR SLIGHTLY BELOW FREEZING LATE
THIS MORNING. WITH TEMPERATURES EXPECTED TO RISE ONLY SLIGHTLY FOR
THIS AFTERNOON, THOSE LOCATIONS MAY CONTINUE TO RECEIVE A LITTLE
MORE FROZEN OR FREEZING PRECIPITATION. AS A RESULT, THE WINTER
WEATHER ADVISORY HAS BEEN LEFT IN PLACE FOR THE COUNTIES OF
CARBON, MONROE AND SUSSEX.

FOR THE REMAINDER OF OUR FORECAST AREA, TEMPERATURES WILL RANGE
FROM THE MID 30S TO THE MID 40S FOR THIS AFTERNOON, WITH PERIODS
OF RAIN AND DRIZZLE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
HOW MUCH SNOW WILL FALL TONIGHT ONCE COLD AIR STARTS COMING IN ON
THE BACK SIDE OF THE LOW, AND WILL THE DEEPENING MOISTURE,
DYNAMICS AND MESOSCALE FACTORS NECESSITATE A FLOOD WATCH? WE USED
A LOCAL SCHEME THAT LED US TO FORECAST QPF VALUES THAT FELL
BETWEEN THE RATHER ROBUST NAM AND GFS VALUES AND THE LESS EXCITED
ECMWF VALUES. WITH REGARD TO THE FLOOD QUESTION, TEMPERATURES
SHOULD BE SUCH THAT WE DON'T LOSE A LOT OF THE SNOW COVER THAT
REMAINS, SO AROUND AN INCH OF RAIN FOR THE EVENT OVER THE
NORTHEASTERN SITES LIKELY WON'T DO IT. WE DECIDED AGAINST A FLOOD
WATCH AT THIS TIME. THE NEXT SHIFT MAY REVISIT THIS DECISION.

REGARDING SNOW, THE MOST AGGRESSIVE SOUNDINGS WE FOUND ONLY
BROUGHT COLD AIR INTO LOCALES NORTHWEST OF MMU, ABE AND RDG.
PLACES TO THE NORTHWEST LOOK TO GET LESS PRECIPITATION THAN THE
NORTHEASTERN PART OF THE FORECAST AREA, SO WE HAVE CAPPED OUR TOTAL
SNOWFALL IN THE ADVISORY RANGE. WE HAVE MENTIONED IN THE ADVISORY
THAT AN EXTENSION OR RE ISSUANCE MAY BE NEEDED, BUT THAT IS ANOTHER
DECISION THAT THE NEXT SHIFT CAN TAKE A FRESH LOOK AT.

THIS SYSTEM APPEARS TO LIFT FAR ENOUGH NORTH TO LEAVE US ALONE
DURING THE DAY ON WEDNESDAY. THEN, THE FIFTH QUESTION WE ARE
DEALING WITH IS WHAT TO MAKE OF THE POTENTIAL COASTAL STORM
BEGINNING LATE WEDNESDAY NIGHT OR THURSDAY. THE NAM IS VERY
AGGRESSIVE WITH THIS SYSTEM, AS A VERY ROBUST MID-LEVEL CUTOFF LOW
DEVELOPS AND THEN PULLS THE COASTAL STORM INTO THE AREA AROUND
LONG ISLAND BY LATE THURSDAY. COLD AIR GETS PULLED IN; DYNAMICS
AND MESOSCALE FORCING ALL COME TOGETHER, AND THE NAM WOULD HAVE
THE FOURTH MAJOR SNOWSTORM OF THE SEASON HAPPEN FOR MUCH OF THE
REGION. THE OTHER MODELS ARE SOMEWHAT LESS ENTHUSIASTIC ABOUT THIS
SYSTEM, BUT NOT ENOUGH TO CALL THE NAM A CLEAR OUTLIER. RATHER, IT
IS ON THE OMINOUS SIDE OF THE DISTRIBUTION. WE HAVE STARTED OFF
CONSERVATIVELY WITH THIS SYSTEM, BUT WE MENTION IT IN THE HWO.

IT SHOULD BE INTERESTING TO SEE JUST HOW MANY WRONG DECISIONS I
CAN END UP MAKING IN ONE FORECAST PACKAGE. DID I MENTION THAT
CONFIDENCE IN THIS FORECAST REMAINS LOW?

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE WEATHER IN THE EXTENDED FOCUSES AROUND AN AREA OF LOW PRESSURE
THAT WILL DEVELOP OFF THE EAST COAST AND STRENGTHEN AS IT MOVES
NORTHWARD TOWARD NEW ENGLAND LATE THURSDAY INTO FRIDAY. THE LATEST
GFS AND ECMWF BOTH BRING THIS LOW PRESSURE SYSTEM BACK ONSHORE BY
FRIDAY, BUT THE ECMWF DOES NOT SHOW AS MUCH PRECIPITATION AS THE
GFS. BOTH HAVE THE LOW LINGERING JUST NORTH OF OUR AREA THOUGH THE
EARLY PART OF THE WEEKEND WHILE BEGINNING TO DISSIPATE IT, AND
NEITHER SHOW A GREAT DEAL OF PRECIPITATION AT THIS TIME FROM
SATURDAY ONWARD. THEREFORE, WE HAVE A CHANCE OF PRECIPITATION
THURSDAY NIGHT FOR THE NORTHERN HALF OF THE CWA, WITH A SLIGHT
CHANCE FOR THE SOUTHERN HALF THURSDAY NIGHT INTO FRIDAY, DROPPING
DOWN TO A SLIGHT CHANCE FRIDAY NIGHT INTO SATURDAY. FOR SATURDAY
NIGHT THROUGH MONDAY, WE HAVE KEPT A DRY FORECAST, EXCEPT SOME
FLURRIES SATURDAY NIGHT IN OUR NORTHWESTERN ZONES. TEMPERATURES
THROUGH THE EXTENDED WILL LIKELY BE A COUPLE OF DEGREES BELOW
NORMAL EACH DAY, WITH FRIDAY BEING THE COOLEST DAY, FOLLOWED BY A
SLIGHT WARMING TREND. THE PRECIPITATION ON THURSDAY NIGHT MAY MIX
WITH SNOW AND RAIN, BEFORE CHANGING OVER TO ALL SNOW OVERNIGHT.
THEN ON FRIDAY, ANY SNOW MAY MIX WITH RAIN, THEN POSSIBLY CHANGE
OVER TO RAIN DURING THE DAY.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

LOWER CIGS/VSBYS HAVE ARRIVED OVER THE TERMINALS WITH WIDESPREAD
IFR/LIFR CONDITIONS PRESENTLY. PRECIPITATION IS NOW MAINLY RAIN
ACROSS THE TERMINALS. A TROUGH BETWEEN LOW PRESSURE ACROSS THE
GREAT LAKES AND OFF THE CAROLINA COAST WILL AFFECT THE AREA TODAY
BEFORE WEAKENING. THE LOW OFF THE CAROLINA COAST WILL STRENGTHEN
AND CAUSE MORE RAINS LATER TODAY AND EARLY TONIGHT. FLYING WEATHER
SHOULD REMAIN POOR ALL DAY AND CONTINUE MUCH OF TONIGHT TOO.

OUTLOOK...
VERY SLOW IMPROVEMENT IN CONDITIONS FORESEEN LATE TONIGHT/EARLY WED
WHICH COULD LAST FOR MUCH OF THE DAY WED. THE MODELS DISAGREE ABOUT
WHAT HAPPENS AFTER THAT...BUT LOWER CONDITIONS WITH SNOW POSSIBLE
WED NIGHT THROUGH THU NIGHT.

&&

.MARINE...
LOW END SCA CONDITIONS ACROSS THE WATERS. AN INVERTED TROUGH WILL
MOVE FROM SOUTH TO NORTH ACROSS THE WATERS TODAY WITH WIND SPEEDS
DECREASING FOR AWHILE AS WINDS BACK FROM E TO NW TONIGHT. WIND
SPEEDS INCREASE LATER TONIGHT BEFORE DECREASING AGAIN WED. SEAS
SHOULD REMAIN UP LONG ENOUGH IN THE 'WIND SLACK' PERIOD TODAY TO
JUSTIFY KEEPING THE SCA FLAG FLYING...SO THAT'S WHAT I WILL DO.
ITS POSSIBLE THAT THE ENDING TIME MAY NEED TO BE ADJUSTED A BIT
LATER INTO WED...BUT WITH SUCH A LOW END EVENT...IT CAN BE
ADJUSTED LATER IF NEEDED.

GALES WILL LIKELY DEVELOP ON THE WATERS THURSDAY AS THE LOW
APPROACHING FROM THE SOUTH STRENGTHENS SIGNIFICANTLY WED NIGHT INTO
THURSDAY. A GALE WATCH WILL PROBABLY BE NEEDED WITH THE NEXT FCST
PACKAGE. THE GALES WILL PERSIST AT LEAST THROUGH FRIDAY.

&&

.HYDROLOGY...
MONDAY'S 18Z SNOW WATER EQUIVALENTS WERE DOWN CONSIDERABLY FROM
JUST A WEEK AGO. ALLENTOWN REPORTED 1.3 INCHES, WILMINGTON 1.6,
ATLANTIC CITY 1.0, HERE AT THE OFFICE 1.3, AND IN PHILLY 1.3.

IN GENERAL, QPF THROUGH TONIGHT RANGES FROM VERY LOW SOUTHWEST TO
A BIT IN EXCESS OF 1.00 INCH NORTHEAST.

GUIDANCE SUGGESTS THAT OUR FAST RESPONDERS COULD TOLERATE 1.50
INCHES OF COMBINED RAINFALL AND SNOW MELT. MINOR FLOODING WOULD BE
POSSIBLE, ON THE ASSUNPINK, AT LANGHORNE, ON CHESTER CREEK, AT
DOWNINGTOWN, AT COOCHS, AND AT DELAWARE PARK, IF THESE SMALL BASINS
RECEIVE A COMBINATION OF RAINFALL AND SNOW MELT IN THE 1.75 TO 2.00
RANGE.

FOR THIS TO OCCUR, A FULL MELT OFF WOULD LIKELY BE REQUIRED - AND
THAT SHOULD BE TOUGH GIVEN THE FORECAST TEMPERATURES.

SO, THE LARGER RIVERS WILL BE ABLE TO ABSORB THE INFLOW AND
REMAIN WITHIN THEIR BANKS. SOME OF THE SMALLER TRIBS HAVE AN
OUTSIDE CHANCE TO SEE MINOR FLOODING TONIGHT, BUT WE HAVE OPTED
NOT TO ISSUE A WATCH AT THIS TIME. AS NOTED PREVIOUSLY, THAT
DECISION WILL BE RECONSIDERED LATER TODAY.

&&

.TIDES/COASTAL FLOODING...
THE POTENTIAL FOR ANY TIDAL FLOODING IS LOW. LIMITED ONSHORE FLOW
TODAY AND TONIGHT HAS ADDED LITTLE TO THE PRESENT (HIGHER) HIGH
TIDE. THERE IS ONLY A GENTLE SURGE FCST FOR WED AND THU. A BETTER
CHANCE FOR BLOWOUT TIDES EXISTS FRIDAY, WITH THE LOW TIDE AROUND
NOON AT THE SHORE AND AFTERNOON IN DELAWARE BAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR PAZ054-
     055.
NJ...WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR NJZ001.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST WEDNESDAY FOR ANZ431-
     452>455.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST WEDNESDAY FOR ANZ450-451.

&&

SYNOPSIS...DELISI
NEAR TERM...IOVINO
SHORT TERM...DELISI
LONG TERM...ROBERTSON
AVIATION...O'HARA
MARINE...O'HARA
HYDROLOGY...KRUZDLO/DELISI
TIDES/COASTAL FLOODING...O'HARA
Hazardous weather outlook, Feb 23, 11:02 AM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1102 AM EST TUE FEB 23 2010

DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-
067>071-241100-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-
BUCKS-DELAWARE-PHILADELPHIA-
1102 AM EST TUE FEB 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COASTAL STORM MAY DEVELOP AND AFFECT THE AREA BEGINNING
WEDNESDAY NIGHT OR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-PAZ054-055-241100-
SUSSEX-CARBON-MONROE-
1102 AM EST TUE FEB 23 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COASTAL STORM MAY DEVELOP AND AFFECT THE AREA BEGINNING
WEDNESDAY NIGHT OR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-452>455-241100-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1102 AM EST TUE FEB 23 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COASTAL STORM MAY DEVELOP AND AFFECT THE AREA BEGINNING
WEDNESDAY NIGHT OR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-241100-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
1102 AM EST TUE FEB 23 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

ALSO, A COASTAL STORM MAY DEVELOP AND AFFECT THE AREA BEGINNING
WEDNESDAY NIGHT OR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-241100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
1102 AM EST TUE FEB 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COASTAL STORM MAY DEVELOP AND AFFECT THE AREA BEGINNING
WEDNESDAY NIGHT OR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 3:30 PM ESTWinter Storm WatchPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 10 more24 hr
Feb 23, 3:52 PM ESTGale WatchPHI23 hr

Nearby

Winter Weather Advisories in New Jersey, 2010Every winter weather advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.